View Full Version : medication question


bwalwayswins
03-19-15, 10:06 PM
My 8 year old son with severe adhd - we decided to switch him from 20 mgs of the generic ritalin er to 30 mgs of the metadate cd - and he literally acts like he didn't take anything. The teachers are saying his days are 'horrible'...we bumped him up, because on the 20 mgs, his afternoons were horrible. Now on 30 mgs of the metadate cd - his whole day is horrible???

Does some medicine just not work, even though I was under the impression the medication is basically the same as the other medicine he was taking just available in 30 mgs (and the old med wasn't)...

thanks

bwalwayswins
03-19-15, 10:11 PM
sorry, i should have posted this under the diagnosis and treatment heading....but feel free to answer anyway :)

sarahsweets
03-20-15, 04:44 AM
Was the ritalin an extended release? Metadate is a long acting form of methylphenidate so it works very differently.

bwalwayswins
03-20-15, 07:15 PM
the ritalin was the extended release...

i thought i read that the metadate was basically the same thing? Its not?

Confused...

sarahsweets
03-21-15, 06:30 AM
The mechanisim of action can be different with these meds. Have you considered an amphetamine?

bwalwayswins
03-21-15, 01:05 PM
a little back info:

start of this school year..
he was taking 20mgs of the ritalin er and that wasn't enough, so around Thanksgiving the doctor said to do 2 tablets a day - giving him 40mgs of the ritalin er per day....that worked for school purposes but - all in all -the side effects seemed too much...he stayed up too late, wouldn't eat ALL day but at 10pm would be STARVING and want to eat from 10pm til midnight and then wanted to sleep next to me every night...and still would only get (maybe) 6 hours of sleep... he was losing weight and he is (imho) too thin to start with...as i told his dr, he is thin enough that if he misses a meal - you see it. and his dr agreed - he is thin. he does eat on the 40mgs i'm not saying he won't - its just so late at night and it just seemed like a horrible pattern. (tiny breakfast, fasting ALL day til 10 pm and then gorge yourself with anything within reach :/ )

so (with the dr's knowledge) around Christmas - i scaled back and went back to just 1 tablet a day 20mgs and the side effects subsided - he started eating dinner at dinner time and would be asleep by 11 pm and didn't obsess about sleeping next to me...BUT OF COURSE- school has been a huge downer.

Teacher complaints are almost every week, calls and emails. Poor grades, his 2nd conference were just depressing. The NICEST thing they had to say was: "we haven't given up on him yet"...his tests show he is at or above grade point.

The doctor said we can try bumping him up to 30 mgs of the metadate so he could get more but not be at the 40mgs... and it literally doesn't seem to do anything. Less of an effect than the 20 mgs of ritalin. So bizarre.

So as of today we are going back to the 40mgs of the ritalin er. As his doctor said, we can try a variety of different things, but at some point I might have to make a decision to live with side effects to get the more desired effect. Which of course the desired effect all of us are probably looking for - for our kids to not just survive school but to actually feel successful at it.

He did warn that if the 30mgs of the metadate didn't even touch him - the 40mgs of ritalin may not either anymore...he seems to be metablozing through these meds unusually fast????

I am going to talk to his dr at the end of the week and let him know how the week goes.

I feel kind of stupid since we are back to square one with him...and of course we can live with the side effects - i just want HIM to be able to live with the side effects, eating and sleeping is pretty important to good mental health and growth and it worries me to no end - when those 2 things get effected so much :(

RichTJ99
03-21-15, 07:45 PM
I think its all trial and error - for my DS - ADHD combined - ritalin IR worked much better than the ritalin LA. Metadata was HORRIBLE for him. We tried so many meds - Focalin (was like speed to him), Adderall (made him depressed and angry) and then we finally found relief with Quillivant (another form of Ritalin).. we also now use Guanfacine at night to help the rebounding. This combination worked beautifully for my son. I think it all depends on the child. Each medicine has just enough of a difference in the way it is formulated and can have drastic effects on your child. For stimulants, you will know right away if its working or not. Don't give up hope - but if he doesn't have a good day on a med - then it isn't the right med for him. Just make sure you have a nice, patient doctor that will work with you. My neurologist hears from me daily if a medication isn't working and we worked together to find the right one.

Most of us have been there - there is a light at the end of the tunnel :)

bwalwayswins
03-21-15, 09:05 PM
thank you. glad to hear its not just him...

i get worried because i feel like we find something that works (the light at the end of the tunnel) and then in 6 months - we have to bump it up..and then it works great and then in 6 months we have to bump it up. And every time we bump it up - the side effects are increasing...

he started meds almost 2 years ago and he has gone from 10 mgs (working great) to (now needing) 40 mgs of ritalin. that seems like a drastic increase for a 8 year old that is barely 65 lbs.

i don't know if he was a big stocky kid or something it would make more sense but he is (thankfully) getting taller - but def not "bigger"...i buy him skinny jeans and he has to wear a belt to hold them up or they will literally fall down. And i wonder if he is naturally skinny or its the meds or both contributing to stature...??? i worry too much over things i can't control i guess. And I totally understand that he HAS to take meds to get through school...just wish so much of it wasn't a guessing game and playing with meds and doses to figure it out and just when you get comfortable - they stop working so well. ugh.

LynneC
03-25-15, 08:47 AM
How were you giving him the 2 -20 mg doses of ritalin ER? ie at what times during the day? Both at the same time?

bwalwayswins
03-26-15, 11:35 PM
yes at the same time...

LynneC
03-27-15, 11:12 AM
I wonder if you tried a combo of IR ritalin and then the ER a little later (but only 20 mg) if that might be enough to carry him through the day?
What time do you generally give him the ER?